Near-Linear Algorithms for Geometric Hitting Sets and Set Covers


Given a finite range space \(\Sigma =(\mathsf {X},\mathcal {R})\), with \(N= |\mathsf {X}| + |\mathcal {R}|\), we present two simple algorithms, based on the multiplicative-weight method, for computing a small-size hitting set or set cover of \(\Sigma \). The first algorithm is a simpler variant of the Brönnimann–Goodrich algorithm but more efficient to implement, and the second algorithm can be viewed as solving a two-player zero-sum game. These algorithms, in conjunction with some standard geometric data structures, lead to near-linear algorithms for computing a small-size hitting set or set cover for a number of geometric range spaces. For example, they lead to \(O(N\mathrm {polylog}(N))\) expected-time randomized O(1)-approximation algorithms for both hitting set and set cover if \(\mathsf {X}\) is a set of points and \(\mathcal {R}\) a set of disks in \(\mathbb {R}^2\).

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.


  1. 1.

    The VC-dimension of a range space \(\Sigma = (\mathsf {X}, \mathcal {R})\) is the size of the largest subset \(A \subseteq X\) such that \(|\{A\cap R \mid R \in \mathcal {R}\}| = 2^{|A|}\).

  2. 2.

    Throughout this paper, we use \(\log x\) to denote \(\log _2 x\).

  3. 3.

    Using a sweep-plane technique, the running time of the algorithm for (P5) can be improved by a logarithmic factor. However, since this step is not the bottleneck, we use the above approach, which is simpler.

  4. 4.

    Recall that k is an integer satisfying \(k/2 < \kappa \le k\).


  1. 1.

    Afshani, P., Chan, T.M.: Optimal halfspace range reporting in three dimensions. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA’09), pp. 180–186. SIAM, Philadelphia (2009)

  2. 2.

    Agarwal, P.K., Erickson, J.: Geometric range searching and its relatives. In: Chazelle, B., Goodman, J., Pollack, R. (eds.) Advances in Discrete and Computational Geometry. Contemporary Mathematics, vol. 223, pp. 1–56. American Mathematical Society, Providence (1999)

  3. 3.

    Agarwal, P.K., Ezra, E., Sharir, M.: Near-linear approximation algorithms for geometric hitting sets. Algorithmica 63(1–2), 1–25 (2012)

  4. 4.

    Alon, N.: A non-linear lower bound for planar epsilon-nets. Discrete Comput. Geom. 47(2), 235–244 (2012)

  5. 5.

    Aronov, B., de Berg, M., Ezra, E., Sharir, M.: Improved bounds for the union of locally fat objects in the plane. SIAM J. Comput. 43(2), 543–572 (2014)

  6. 6.

    Aronov, B., Ezra, E., Sharir, M.: Small-size $\varepsilon $-nets for axis-parallel rectangles and boxes. SIAM J. Comput. 39(7), 3248–3282 (2010)

  7. 7.

    Aronov, B., Har-Peled, S.: On approximating the depth and related problems. SIAM J. Comput. 38(3), 899–921 (2008)

  8. 8.

    Arora, S., Hazan, E., Kale, S.: The multiplicative weights update method: a meta-algorithm and applications. Theory Comput. 8(6), 121–164 (2012)

  9. 9.

    Bentley, J.L., Saxe, J.B.: Decomposable searching problems. I. Static-to-dynamic transformation. J. Algorithms 1(4), 301–358 (1980)

  10. 10.

    Brönnimann, H., Goodrich, M.T.: Almost optimal set covers in finite VC-dimension. Discrete Comput. Geom. 14(1), 463–479 (1995)

  11. 11.

    Bus, N., Garg, S., Mustafa, N.H., Ray, S.: Tighter estimates for e-nets for disks. Comput. Geom. Theory Appl. 53(C), 27–35 (2016)

  12. 12.

    Chalermsook, P., Chuzhoy, J.: Maximum independent set of rectangles. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA’09), pp. 892–901. SIAM, Philadelphia (2009)

  13. 13.

    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. In: Proceedings of the 25th Annual Symposium on Computational Geometry (SoCG’09), pp. 333–340. ACM, New York (2009)

  14. 14.

    Chan, T.M., Tsakalidis, K.: Optimal deterministic algorithms for 2-d and 3-d shallow cuttings. In: Proceedings of the 31th Annual Symposium on Computational Geometry (SoCG’15). LIPIcs. Leibniz International Proceedings in Informatics, vol. 34, pp. 719–732. Schloss Dagstuhl. Leibniz-Zentrum für Informatik, Wadern (2015)

  15. 15.

    Chazelle, B.: Filtering search: a new approach to query answering. SIAM J. Comput. 15(3), 703–724 (1986)

  16. 16.

    Chazelle, B., Welzl, E.: Quasi-optimal range searching in spaces of finite VC-dimension. Discrete Comput. Geom. 4(5), 467–489 (1989)

  17. 17.

    Chekuri, C., Clarkson, K.L., Har-Peled, S.: On the set multicover problem in geometric settings. ACM Trans. Algorithms 9(1), 9:1–9:17 (2012)

  18. 18.

    Clarkson, K.L.: Algorithms for polytope covering and approximation. In: Proceedings of the 3rd Workshop on Algorithms and Data Structures (WADS’93), pp. 246–252. Springer, Berlin (1993)

  19. 19.

    Clarkson, K.L.: Las Vegas algorithms for linear and integer programming when the dimension is small. J. ACM 42(2), 488–499 (1995)

  20. 20.

    Clarkson, K.L., Varadarajan, K.R.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37(1), 43–58 (2007)

  21. 21.

    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms, 3rd edn. McGraw-Hill, Boston (2009)

  22. 22.

    de Berg, M., Cheong, O., van Kreveld, M., Overmars, M.: Computational Geometry: Algorithms and Applications, 3rd edn. Springer, Berlin (2008)

  23. 23.

    Ezra, E.E.: Small-size relative ($p,\varepsilon $)-approximations for well-behaved range spaces. In: Proceedings of the 29th Annual Symposium on Computational Geometry (SoCG’13), pp. 233–242. ACM, New York (2013)

  24. 24.

    Feige, U.: A threshold of $\ln n$ for approximating set cover. J. ACM 45(4), 634–652 (1998)

  25. 25.

    Fowler, R.J., Paterson, M.S., Tanimoto, S.L.: Optimal packing and covering in the plane are NP-complete. Inf. Process. Lett. 12(3), 133–137 (1981)

  26. 26.

    Freund, Y., Schapire, R.E.: Adaptive game playing using multiplicative weights. Games Econ. Behav. 29(1–2), 79–103 (1999)

  27. 27.

    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman, San Francisco (1979)

  28. 28.

    Grigoriadis, M.D., Khachiyan, L.G.: A sublinear-time randomized approximation algorithm for matrix games. Oper. Res. Lett. 18(2), 53–58 (1995)

  29. 29.

    Har-Peled, S.: Geometric Approximation Algorithms. Mathematical Surveys and Monographs, vol. 173. American Mathematical Society, Providence (2011)

  30. 30.

    Haussler, D., Welzl, E.: $\varepsilon $-nets and simplex range queries. Discrete Comput. Geom. 2(2), 127–151 (1987)

  31. 31.

    Koufogiannakis, C., Young, N.E.: A nearly linear-time PTAS for explicit fractional packing and covering linear programs. Algorithmica 70(4), 648–674 (2014)

  32. 32.

    Kupavskii, A., Mustafa, N., Pach, J.: New lower bounds for epsilon-nets. In: Proceedings of the 32nd International Symposium on Computational Geometry. LIPIcs. Leibniz International Proceedings in Informatics, vol. 51, pp. 54:1–54:16. Schloss Dagstuhl. Leibniz-Zentrum für Informatik, Wadern (2016)

  33. 33.

    Lauen, S.: Geometric set cover and hitting sets for polytopes in $R^3$. In: Proceedings of the 25th International Symposium on Theoretical Aspects of Computer Science. LIPIcs. Leibniz International Proceedings in Informatics, vol. 1, pp. 479–490. Schloss Dagstuhl. Leibniz-Zentrum für Informatik, Wadern (2008)

  34. 34.

    Long, P.M.: Using the pseudo-dimension to analyze approximation algorithms for integer programming. In: Proceedings of the 7th Workshop Algorithms Data Structures. Lecture Notes in Computer Science, vol. 2125, pp. 26–37. Springer, Berlin (2001)

  35. 35.

    Matoušek, J.: Efficient partition trees. Discrete Comput. Geom. 8(3), 315–334 (1992)

  36. 36.

    Matoušek, J.: Reporting points in halfspaces. Comput. Geom. 2(3), 169–186 (1992)

  37. 37.

    Motwani, R., Raghavan, P.: Randomized Algorithms. Cambridge University Press, Cambridge (1995)

  38. 38.

    Mustafa, N.H., Raman, R., Ray, S.: Settling the APX-hardness status for geometric set cover. In: Proceedings of the 55th Annual IEEE Symposium on Foundations of Computer Science, pp. 541–550. IEEE, Los Alamitos (2014)

  39. 39.

    Mustafa, N.H., Ray, S.: Improved results on geometric hitting set problems. Discrete Comput. Geom. 44(4), 883–895 (2010)

  40. 40.

    Pach, J., Tardos, G.: Tight lower bounds for the size of epsilon-nets. J. Am. Math. Soc. 26(3), 645–658 (2013)

  41. 41.

    Plotkin, S.A., Shmoys, D.B., Tardos, É.: Fast approximation algorithms for fractional packing and covering problems. Math. Oper. Res. 20(2), 257–301 (1995)

  42. 42.

    Pyrga, E., Ray, S.: New existence proofs for $\varepsilon $-nets. In: Proceedings of the 24th Annual Symposium on Computational Geometry (SoCG’08), pp. 199–207. ACM, New York (2008)

  43. 43.

    Shaul, H.: Range Searching: Emptiness, Reporting, and Approximate Counting. PhD thesis, Tel Aviv University (2011)

  44. 44.

    Varadarajan, K.: Epsilon nets and union complexity. In: Proceedings of the 25th Annual Symposium on Computational Geometry (SoCG’09), pp. 11–16. ACM, New York (2009)

Download references


The authors thank Kamesh Munagala for useful discussions and the two reviewers for their helpful comments.

Author information

Correspondence to Jiangwei Pan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Work on this paper is supported by NSF under Grants CCF-11-61359, IIS-14-08846, CCF-15-13816, and ISS-14-47554, by an ARO Grant W911NF-15-1-0408, and by Grant 2012/229 from the U.S.-Israel Binational Science Foundation. A preliminary version of the paper appeared in Proc. 30th Annual Symp. Comput. Geom. (SoCG’14).

Editor in Charge: Kenneth Clarkson

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Agarwal, P.K., Pan, J. Near-Linear Algorithms for Geometric Hitting Sets and Set Covers. Discrete Comput Geom (2019) doi:10.1007/s00454-019-00099-6

Download citation


  • Geometric set cover
  • Near-linear algorithms
  • Multiplicative weight method
  • Disks
  • Rectangles

Mathematics Subject Classification

  • 68U05
  • 52C17